So, the past several months have had me in a tailspin (or headspin, depending on how you look at it). I'm sure most of you know that, due to the situation with the "Get a Man on Broadband" campaign that went South, as well as threads such as "Kierkegaard's Gift" which I posted a couple months ago. I've also been in the ER several times, and spent a solid five days in the hospital. To top it all off, the few close relationships I have are under a lot of strain lately (as I'm sure Kroc can attest to).
It is not yet confirmed, but I am *highly* suspicious. I think I may have some idea of a contributing factor to this recent string of effects. This idea came mostly by accident -- a Wikipedia entry that came up for "mental illness" mentioned a condition commonly caused by certain drugs (and seems to occur at a high rate with one of my current medications) called "akathisia."
Akathisia, from what I've read, is bad news: Symptoms include restlessness (both physical and mental); fibromyalgia-style pain; anxiety/stress (which opens another whole can of worms as far as physiological maladies); and other issues. Its other causes include withdrawal from hardcore drugs (such as cocaine and opiates).
I've been going around reading stories from people in much my same situation (many of them claiming to be taking the same medication as I). Many forum posts from distressed sufferers... studies and articles about such cases involving that medication...
But it makes sense. I've exhibited similar systems for a few years (since I started taking it) -- pacing incessantly until I become too fatigued to continue... racing thoughts/extreme anxiety... aggressive/irritable behavior... and then the things that come along with those stressors (constant aches/pains/headaches... high blood pressure... racing heart rate... perpetual fatigue...).
Seems Akathisia is a relatively "unknown" condition as of yet. The symptoms may be a result of an inability to "process" norepinephrine.
A bit strange... I've been seeing doctors almost constantly the past several months, but have never been given a sensible explanation for the situation that wound up with me in the hospital (I've been told everything from "it's bug bites", to "you may have had a mini-stroke"). None of them seemed to be interested in actually spending much time diagnosing me.
If you care to get an idea of just what kind of problem this is, then next time you do a Web search, try feeding it the words 'abilify akathisia' and prepare to be awestruck.
theraje added on
By the way, here is the Wikipedia article for akathisia: